A woman who took medicine to treat a toothache was hospitalized after she came down with a potentially deadly condition that turned her blood a blackish colour.
The unnamed 25-year-old woman visited an emergency department in Rhode Island complaining she had felt weak and tired for the past day, and was suffering from shortness of breath, according to a case study published in the NEJM.
She was diagnosed with cyanosis as her skin was discoloured. Cyanosis is characterized by parts of the body turning blue, including the lips, skin, tongue, hands, feet, and limbs.
Tests at The Miriam Hospital in Rhode Island showed she had a respiratory rate of 22 breaths per minute—above the normal rate for an adult of 12 to 20. The patient’s oxygen saturation was found to be 88 percent, much lower than the normal level of 94 to 99 percent. And her condition did not improve when doctors gave her oxygen.
Her arterial and venous blood—that which is oxygenated and deoxygenated—were both “dark,” the doctors who treated her wrote in the NEJM case report. Images of her skin show syringes fill with blood which appears to be black.
Doctors diagnosed the patient with methemoglobinemia, a condition where there is too much methemoglobin in the body. Methemoglobin is a form of hemoglobin, the protein in red blood cells used to carry oxygen and carbon dioxide.
The woman’s levels of methemoglobin were 44 percent. A person has methemoglobinemia when their methemoglobin levels reach above 1 percent.
After she was treated with drugs, her breathing improved and the signs of cyanosis faded. She recovered, and was referred to a dentist to treat her tooth pain.
The woman told doctors she had taken “large amounts” of topical benzocaine after suffering from a toothache.
Benzocaine is a local anesthetic that blocks nerve signals in the body to numb pain. It is used on the surface of the body to treat a range of conditions, from skin irritations like sunburn to sore throats, to ingrown toenails, and hemorrhoids.
While the drug is known to cause methemoglobinemia in some cases, it is difficult to predict whether a person will develop the condition because different people react differently to it, her doctors wrote.
Older people, as well as those with conditions such as asthma, bronchitis, emphysema and heart disease are at greater risk.
The symptoms of methemoglobinemia caused by benzocaine can take a few minutes to two hours to emerge. They can include headache, fatigue, confusion, a fast heartbeat, dizziness and cyanosis—where the skin turns a blueish color.
“Consumers using benzocaine products to treat mouth pain should seek medical attention immediately for signs and symptoms of methemoglobinemia,” according to the U.S. Food and Drug Administration (FDA).
Last year, the FDA urged manufacturers to stop marketing over-the-counter benzocaine for use on children younger than 2-years-old due to the risk of methemoglobinemia.